Alert archive / Wisconsin / Dense Fog Advisories in 2021
Dense Fog Advisory 4, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Jan 4, 2021, 8:44 PM CST for 7 counties in Minnesota; 9 counties in Wisconsin. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2021, 8:44 PM CST (02:44 UTC)
- Expired
- Jan 5, 2021, 10:00 AM CST
- In force
- 13 hr
- Issued by
- NWS Twin Cities, MN
Counties Benton County, MN, Chisago County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Sherburne County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.7 hours before the alert went out and 363 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867 WWUS73 KMPX 050244 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 844 PM CST Mon Jan 4 2021 WIZ014>016-023>028-051045- /O.NEW.KMPX.FG.Y.0004.210105T0244Z-210105T1600Z/ Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 844 PM CST Mon Jan 4 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST TUESDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Polk, Barron, Rusk, St. Croix, Pierce, Dunn, Pepin, Chippewa and Eau Claire Counties. * WHEN...Until 10 AM CST Tuesday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
1 follow-up statement
917 WWUS73 KMPX 050752 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 152 AM CST Tue Jan 5 2021 MNZ043>045-050>053-051600- /O.EXA.KMPX.FG.Y.0004.000000T0000Z-210105T1600Z/ Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago- Including the cities of Little Falls, Princeton, Mora, Sauk Rapids, Elk River, Cambridge, and Center City 152 AM CST Tue Jan 5 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Visibility less than one mile in dense fog. * WHERE...Morrison, Mille Lacs, Kanabec, Benton, Sherburne, Isanti and Chisago Counties. * WHEN...Until 10 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ WIZ014>016-023>028-051600- /O.CON.KMPX.FG.Y.0004.000000T0000Z-210105T1600Z/ Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 152 AM CST Tue Jan 5 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...St. Croix, Chippewa, Pierce, Dunn, Pepin, Eau Claire, Polk, Rusk and Barron Counties. * WHEN...Until 10 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Borghoff
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Jan 4, 5:26 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Jan 4, 5:26 PM CST, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 526 PM CST Mon Jan 4 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 141 PM CST Mon Jan 4 2021 Visible satellite imagery shows clouds quickly moving east and out of the area this afternoon, taking band of light snow and mixed precipitation with it. Mostly clear skies are expected tonight into Tuesday as a weak ridge of high pressure works into the area. However, we could definitely see some redevelopment of stratus and fog later tonight when winds die off. This appears most likely north and east of the Twin Cities where boundary layer moisture will remain a bit high given less time to dry out behind the front today. Some dense fog could certainly occur once again, but at this point there is enough variation in the guidance to not yet mention dense fog (but simply areas of fog/freezing fog). Mid/high clouds will increase Tuesday as we start to get into some weak warm advection ahead of a shortwave trough that will dive southeast through the Dakotas Tuesday night. Some light snow still looks possible with that system, near and south of the Minnesota River valley, along with some minimal accumulations. There could be some brief freezing drizzle or freezing rain that area as well late Tuesday night as the profile starts to dry out and heterogeneous nucleation becomes an issue. Most of the area will just see an increase in cloud cover late Tuesday and Tuesday night as this system moves through to our west. .LONG TERM...(Wednesday through Monday) Issued at 141 PM CST Mon Jan 4 2021 At the start of the period, a weak surface low will be over extreme southeastern SD with a warm front extending southeast into western IA. Light snow should be ongoing in western and southwestern MN north of the warm front due to meager 850 mb WAA facilitating just enough synoptic-scale lift. The potential for precipitation in our CWA quickly decreases to the east due to low-level dry air. As the surface low shifts southeast and weakens with time, the light snow will taper off by Wednesday afternoon. Accumulations will be minimal in our extreme western counties with only a dusting of snow expected. Skies will remain mostly cloudy for Wednesday with highs in the lower 30s. Wednesday night lows will be in the upper teens to lower 20s. From Thursday onward, our pattern becomes rather stagnant as the MPX CWA is stuck within the “no man’s land” of the upper-level split flow regime. The northern stream will be located well off to the north in Canada while the southern stream is in the southern CONUS. With periods of weak zonal and northerly flow favored through early next week over the Northern Plains, temperatures are forecast to slowly trend cooler. By Sunday, highs are forecast in the mid to upper 20s while Sunday night’s lows are projected in the teens. As for precipitation, much of the guidance does not offer a lot of hope for a wetter pattern. The 12z GFS does show a slight possibility of light snow on Friday with an upper-level trough sagging southward from Canada. However, the lack of agreement between the GFS and other models along the weakness of the trough does not give the NBM much confidence for PoPs Friday. Moreover, in support of the likely extended dry pattern, the EPS and GEFS ensemble mean QPF only show a couple of tenths of QPF in the Twin Cities for the next 10 days. Thus, with January being normally our snowiest month, we look to fall behind the curve for at least the first couple weeks. There is a signal of much cooler temperatures towards the second half of January. One could speculate that the influx of colder air into our region could cause a large-scale pattern change. Perhaps our fortunes eventually change soon, and our snowfall hopes rebound. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 520 PM CST Mon Jan 4 2021 IFR cigs/vsbys have finally moved, or about to move out of KEAU TAF area as of 2315z. There could be an hour where these cigs could hold on but will limit the TAF to SCT006 at initialization. Elsewhere, most of the first six hours of the TAF period will be VFR with confidence lowering after 06z as areas of fog develop from KAXN- KSTC- KMSP-KEAU and northward. There is enough confidence to add the LIFR conditions at KRNH but lower confidence for the remainder of the TAFs, with the exception of KEAU which will likely see some IFR or LIFR toward morning. Once the IFR/LIFR cigs/vsbys develop, it would likely hold for several hours or beyond as little mixing is expected. Winds will remain light from the west tonight, and become more southeast Tuesday afternoon. KMSP... Confidence is low on the development of IFR cigs/vsbys toward Tuesday morning but enough to warrant 5SM BR. Again, as said in the main discussion, once the fog develops, it will be hard to mix out as winds remain light. The first 6 hours will be VFR with a light west wind. /OUTLOOK FOR KMSP/ Tue night...VFR. Wind SE 10 kt. Wed...MVFR possible. Wind E 5-10 kts. Thu...MVFR possible. Wind SE-S 5 kts. Fri...MVFR possible. Wind S Bcmg W 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM... LONG TERM...CTG AVIATION...JLT
Hazardous weather outlook, Jan 4, 11:28 AM CST, 9 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1128 AM CST Mon Jan 4 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 051730- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1128 AM CST Mon Jan 4 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Patchy freezing fog could develop tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 1:55 PM CST | Dense Fog Advisory | MPX | Chisago, Dakota, Goodhue, Isanti, Kanabec, Mille Lacs and 1 more | 19 hr |
Nearby
Dense Fog Advisories in Wisconsin, 2021Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.